Wyoming, 2022

Lightning Strike in Wyoming, August 2, 2022

August 2, 2022 · NWS RIW · 1 event in 1 county or zone

An evening thunderstorm developed over the Teton Wilderness. Lightning struck a group of backpackers camped at Enos Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An evening thunderstorm developed over the Teton Wilderness. Lightning struck a group of backpackers camped at Enos Lake. One person died in the incident, while another sustained major injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 2, 3:20 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 2, 3:20 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
420 PM MDT Tue Aug 2 2022

.SHORT TERM...(This Afternoon through Wednesday Night)
Issued at 156 PM MDT Tue Aug 2 2022

Enough breaks in the cloud cover to allow for the development of
isolated thunderstorms across the far south early this afternoon.
The nose of an upstream jet streak has also reached southwest
Wyoming, which should aid convection through the afternoon hours. As
thought possible, extensive cloud cover has hindered destabilization
and slowed generation of more widespread showers and storms. The
first shortwave over central Wyoming exits the area by mid-afternoon
with the next on its heels. Already noting thunderstorms forming in
central and eastern Idaho, a trend that the HRRR has well
captured. CAMS indicated this area of convection to bring a better
chance of heavier rain with showers and thunderstorms between
about 3 PM and 10 PM Tuesday. Precipitable water values around 0.9
inches, so heavy rain is the primary hazard. Resident time over
any one location should be limited given westerly steering wind
around 20 mph. Lingering mid-level moisture behind this second
shortwave coupled with weak jet-level support may still allow for
lingering light showers over the west-central mountains into early
Wednesday morning.

Drier air filters into the forecast area from the northwest late
tonight and Wednesday morning. This shunts the best moisture to
central Wyoming Wednesday, where isolated afternoon showers and
thunderstorms develop. Preferred locations off the southern end of
the Absaroka Range and the Wind River Range the most likely genesis
locations. However, isolated convection also looks possible over the
Teton Range and Casper Mountain. Precipitable water values drop
back to more seasonal levels, so heavy rain does not pose a
problem. Lacking dynamic support, the showers and storms wane
quickly with the loss of solar heating Wednesday evening. More
sunshine and a rebound in mid-level temperatures allow for
daytime highs to rise to seasonal averages. Wednesday night is
dry regionwide.

.LONG TERM...(Thursday through Tuesday)
Issued at 156 PM MDT Tue Aug 2 2022

The flat ridge will continue over the area with a gradual switch to
southwesterly flow as the next major trough moves onshore in the
Pacific NW. Thursday will see very isolated convective activity
across the west, with the east staying dry and a bit warmer. There
will be a stronger gradient ahead of a cold front on Thursday
afternoon for gusty southwest winds, gusting up to 30 mph. Friday
allows for the next trough to push some showers across the west and
then across the entire area once again. The cold front will move
into the area and keep the increased pressure gradient and gusty
southwest winds, especially in the normal wind prone locations.
Gusts up to 30 mph possible Friday, and again on Saturday afternoon
as well. Saturday will also see convective activity, mainly in the
afternoon and evening.

The weather pattern for Sunday into early next week is still up for
grabs between the models. There still looks to be enough moisture
and daytime heating to allow for afternoon and evening convection on
those days, but extent and strength is unpredictable at this time.
Temperatures will stay near normal values, to just above through the
long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday)
Issued at 410 PM MDT Tue Aug 2 2022

The terminals will see VFR conditions through the period, unless
they are directly impacted by a stronger thunderstorm. Here MVFR
conditions will occur briefly due to heavy rain. The showers and
thunderstorms will move eastward through the evening, clearing from
west to east. Most of the activity will dissipate by around 06Z.
Gusty southwest winds at some of the TAF sites will diminish after
around 02Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC
for the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 156 PM MDT Tue Aug 2 2022

Extensive cloud cover and embedded rain showers have substantially
cooled temperatures from those of the last few days. Another round
of showers and isolated thunderstorms arrives from the west late
Tuesday afternoon and tracks east through the evening. The best
chance for wetting rain will be across the Teton Interagency
Dispatch Area. The showers diminish overnight with only lingering
showers over the north and central zones. Drier air pushes in from
the northwest late tonight and Wednesday. This drier air shunts
any remaining moisture to the central zones where isolated showers
and storms occur Wednesday afternoon and early evening.
Temperatures do rebound to seasonal readings Wednesday given more
sunshine. Dry conditions prevail regionwide Wednesday night and
Thursday morning. Increasing southwest flow aloft will boost
temperatures and wind speeds Thursday afternoon. Daytime highs
again rise to about 5F above normal. As for Thursday wind, 15 to
25 mph speeds are anticipated in the mountains and zones 279, 289,
and 280. Speeds over the northwest mountains will be a touch
higher with gusts to 35 mph possible late Thursday. The best
chance for Thursday afternoon showers and storms will be across
the western mountains. The rising temperatures and gusty wind
combine to allow for very good to excellent smoke dispersal for
most if not all zones Thursday. Taking a peek at Friday,
conditions look cooler with a better chance of showers and
thunderstorms, at least along and west of the Continental Divide.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CNJ
LONG TERM...Swanson
AVIATION...Swanson/AR
FIRE WEATHER...CNJ
Hazardous weather outlook, Aug 2, 1:01 PM MST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
201 PM MDT Tue Aug 2 2022

WYZ001>020-022>030-031300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
201 PM MDT Tue Aug 2 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms move into Wyoming from the west this
afternoon and progress east through mid-evening. Locally heavy
rainfall possible, especially in northwest Wyoming.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Friday...Scattered afternoon and evening thunderstorms with
locally heavy rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, Aug 2, 1:58 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
258 PM MDT Tue Aug 2 2022

WYZ001-022130-
Yellowstone National Park-
258 PM MDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of west central Park
and northwestern Teton Counties through 330 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harlequin Lake, or near West Yellowstone, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Harlequin Lake around 310 PM MDT.

Other locations in the path of this storm include Madison, Firehole
Canyon, Fairy Falls, Gibbons Falls and Fountain Paint Pot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4474 11105 4471 11054 4443 11062 4450 11105
TIME...MOT...LOC 2058Z 280DEG 15KT 4464 11097

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, Aug 2, 2:35 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
335 PM MDT Tue Aug 2 2022

WYZ001-022215-
Yellowstone National Park-
335 PM MDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of west central Park
and northwestern Teton Counties through 415 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harlequin Lake, or 8 miles east of West Yellowstone, moving east at
35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Harlequin Lake around 340 PM MDT.
  Madison, Firehole Canyon and Fairy Falls around 345 PM MDT.
  Gibbons Falls and Fountain Paint Pot around 350 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4469 11047 4439 11056 4451 11105 4474 11105
TIME...MOT...LOC 2135Z 279DEG 28KT 4463 11095

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, Aug 2, 3:25 PM MST, 2 hours before
Special Weather Statement
National Weather Service Riverton WY
425 PM MDT Tue Aug 2 2022

WYZ001-002-012>015-023>026-030300-
Yellowstone National Park-Absaroka Mountains-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge,
Big Piney, and Farson
425 PM MDT Tue Aug 2 2022

...This is a special weather statement from the National Weather
Service Office in Riverton....

Scattered thunderstorms with frequent lightning, gusty winds, and
heavy rain move into Western Wyoming this evening.

* WHAT...Scattered thunderstorms with frequent lightning and heavy
  rain. Localized flooding is possible. Wind gusts of 40 to 50 mph
  may occur.

* WHERE...Western Wyoming.

* WHEN...Through 9 PM.

* ADDITIONAL DETAILS...reduced visibility is likely with these
  storms due to brief torrential rainfall. Take it slow if
  traveling this evening.

Rowe

The radar

The Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Teton

When
August 2, 5:25 PM MST to 5:26 PM MST
Where
Teton County, 18.15 mi ENE of Moran
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
43.979, -110.253

On Tuesday evening, August 2, 2022 lightning struck a group of backpackers camped at Enos Lake in the Teton Wilderness. One person, a 22-year-old male, died in the incident, while another, an adult male, sustained major injuries. The lightning bolt reportedly hit the backpackers at camp. The men were part of a group of 14 adults on an organized wilderness trip. This information is directly from a Teton County Search and Rescue press release describing the event.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Teton2022-08-0222MaleCampingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053865.